Recently, I mentioned in passing that my skin has spent the last few months acting the complete maggot. My face has been spotty all over rather than just subject to the usual monthly chin outbreaks, and my chest, shoulders, and back have been absolutely destroyed with the sort of spots I imagine were last seen around the time of the bubonic plague.
It's been a really upsetting time, to be perfectly honest. None of the things that have worked so well to clear my skin in the past made much of a dent in the spottiness this time around. To try and get the skin on my face sorted, I went for facials, broke out my trusty Normaderm kit, got a new pot of Eve Lom cleanser AND used a different muslin cloth every day, incorporated a mild daily exfoliant into my routine, and increased the frequency of my usually weekly deep exfoliation. For my chest and back, I washed my hair over the bath rather than in the shower, used tea tree oil body wash, tried my salicylic wash/PanOxyl regime, upped the exfoliation ante, and kept my hair tied up. I also used face and body anti-blemish treatments.
There was a mild improvement on both counts, but these were all measures that had completely blitzed renegade spots in the past. At my wits' end and beginning to feel completely disgusting as well as miserable, I spent €50 that I really didn't have on a visit to the doctor. As my usual doc wasn't available, I was booked in with a newcomer to the practice, and this turned out to be a real stroke of luck. After a chat and a look back through my medical history, she reckoned that it was very likely the contraceptive pill I'd been changed to several months prior was to blame for my skin going baloobas. She recommended a change in contraception, which I was only too happy to try, and a month on, there's a noticeable improvement in my skin.
It's still not back to "normal", now, but then the doctor did warn that it could take a couple of months for my skin to sort itself out, and it's a damn sight better than it was.
Changes in the skin are a common side effect of hormonal contraception, and the response to different versions is often very individual: while one pill made my skin look like that of a particularly blemish-prone teenage boy, it might cause no such problems for you.
That said, it's still worth checking with your doctor about the potential effect of your chosen contraception on your skin at the time of initial consultation, since some are less inclined to cause problems than others. Keep a sharp eye out for changes in your skin if you're switching up your hormonal contraception, and if you have problem skin that nothing is helping, head in to your doctor - even if they can't sort your skin themselves, they'll be able to refer you on to a dermatologist for specialist treatment.
Get Beaut.ie Delivered
Stay updated with Beaut.ie newsletters full of the latest happenings at Beaut.ie as well as great offers and things we think you might find interesting .